Pennsylvania, 2014Flood and Hail in Pennsylvania, May 21 to 22, 2014
May 21 to 22, 2014 · NWS PBZ · 4 events in 3 counties and zones
Shortwave moving ahead of a cold front supported the development of scattered showers and thunderstorms in the evening on May 21st. Due to the late timing of convection, the best instability was over northern Ohio and Pennsylvania, where the strongest storms occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Shortwave moving ahead of a cold front supported the development of scattered showers and thunderstorms in the evening on May 21st. Due to the late timing of convection, the best instability was over northern Ohio and Pennsylvania, where the strongest storms occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 21, 8:40 PM EST, 0 minutes earlier.
Area forecast discussion, May 21, 8:40 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
940 PM EDT WED MAY 21 2014
.SYNOPSIS...
SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE UNTIL A COLD FRONT
CROSSES THE REGION LATE TONIGHT INTO THURSDAY MORNING.
&&
.NEAR TERM /THROUGH THURSDAY/...
A SHRTWV MOVG ACRS NRN OH/LK ERIE WL CROSS THE AREA TNGT. MESO
DATA/EVE RAOBS SHOW THE BEST INSTBY IS OVR NRN OH. EXPG ONGOING
TSTMS IN OH TO WKN SOME AS THEY MOVE INTO OUR RGN TNGT WHERE
INSTBY IS DCRG. KEPT HIGHEST POPS FOR SCT SHWRS/TSTMS N OF
PIT...WITH ISOLD ACTIVITY EXP ELSW. A CDFNT WL APCH TWD
MRNG...KEEPING A CHANCE OF SHWRS AND PSBLY A TSTM UNTIL FROPA.
HIGH PRES RIDGING IS EXPD LTR THU.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
HIGH PRESSURE IS EXPECTED TO DROP FROM MINNESOTA THURSDAY NIGHT
TOWARDS CHICAGO AND REMAIN NEARLY STATIONARY THROUGH SATURDAY. AN
UPPER LEVEL LOW WILL REMAIN ACROSS NEW ENGLAND...AND SEPARATE
SHORTWAVES ARE EXPECTED TO ROTATE ACROSS THE WEST SIDE OF THE LOW
DURING THE DAY ON FRIDAY AND AGAIN ON SATURDAY. THIS WILL KEEP A
CHANCE OF RAIN IN LOCATIONS EAST OF INTERSTATE 79 ON FRIDAY...AND A
LESSER CHANCE ON SATURDAY. ALTHOUGH RAIN CHANCES WILL BE CONFINED TO
EASTERN PORTIONS OF THE FORECAST AREA...AT LEAST PARTLY CLOUDY SKIES
IN ALL LOCATIONS WILL RESULT IN TEMPERATURE SLIGHTLY BELOW NORMAL.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
RIDGING WL BLD IN SUN/MON WITH DRY WEA AND A WRMG TREND. A LOW
CHANCE OF SHOWERS IS EXPD LATER TUESDAY AND WEDNESDAY WITH
INCREASING LOW LEVEL MOISTURE AND INSTABILITY.
&&
.AVIATION /02Z THURSDAY THROUGH MONDAY/...
SWATH OF MID LVL CLDINESS...WITH SOME ISOLD SHWRS AND TSTMS...WL
PERSIST OVR AREAS SURROUNDING MGW THIS EVE AS SHRTWV IN WNW FLOW
ALOFT WORKS SEWD. OTHERWISE...SOME MVFR FOG...AND POSSIBLY SOME LATE
STRATOCU ARE EXPECTED TO PLAGUE THE AREA TNGT AS WIND DIMINISHES AND
A CDFNT SAGS TWD THE REGION. THAT FRONT WL COMPLETE PASSAGE ON
THURSDAY AND ENSURE GENL VFR FOR THE WEEKEND.
.OUTLOOK.../THURSDAY NIGHT THROUGH MONDAY/...
THE NXT CHC FOR GENL RESTRICTIONS IS EXPECTED WITH A LATE MONDAY CDFNT.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
07/15
Hazardous weather outlook, May 21, 8:12 PM EST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
912 PM EDT WED MAY 21 2014
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-230115-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
912 PM EDT WED MAY 21 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
07
In the hours before
Special weather statement, May 21, 4:48 PM EST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
548 PM EDT WED MAY 21 2014
OHZ039-048-057-058-068-212230-
COSHOCTON OH-GUERNSEY OH-MUSKINGUM OH-NOBLE OH-TUSCARAWAS OH-
548 PM EDT WED MAY 21 2014
...A STRONG THUNDERSTORM WILL AFFECT THE AREA...
AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED A STRONG THUNDERSTORM LOCATED 3 MILES NORTH OF
OTSEGO...MOVING SOUTHEAST AT 20 MPH.
WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
PLAINFIELD... OTSEGO... FERNCLIFF...
BODEN... KIMBOLTON... CAMBRIDGE...
SALT FORK STATE PARK... SENECAVILLE...
OLD WASHINGTON... BYESVILLE...
PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.
LAT...LON 4011 8125 3985 8148 4013 8192 4028 8179
07
Special weather statement, May 21, 5:33 PM EST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
633 PM EDT WED MAY 21 2014
OHZ058-068-212300-
GUERNSEY OH-NOBLE OH-
633 PM EDT WED MAY 21 2014
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN NOBLE AND SOUTHWESTERN
GUERNSEY COUNTIES...
AT 631 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES WEST OF
BYESVILLE...MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.
LOCATIONS IMPACTED INCLUDE...
BYESVILLE... SENECAVILLE... SENECA LAKE PARK...
PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.
LAT...LON 3990 8131 3980 8157 3995 8170 4005 8154
15
Special weather statement, May 21, 6:10 PM EST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
710 PM EDT WED MAY 21 2014
OHZ058-068-069-220000-
GUERNSEY OH-MONROE OH-NOBLE OH-
710 PM EDT WED MAY 21 2014
...A STRONG THUNDERSTORM WILL AFFECT NOBLE...SOUTH CENTRAL GUERNSEY
AND SOUTHWESTERN MONROE COUNTIES...
AT 705 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED A STRONG THUNDERSTORM LOCATED NEAR SARAHSVILLE...MOVING
SOUTHEAST AT 20 MPH.
WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WOLF RUN STATE PARK... SENECA LAKE PARK...
BELLE VALLEY... SARAHSVILLE... CALDWELL...
SUMMERFIELD... DUDLEY... HARRIETTSVILLE...
GRAYSVILLE...
PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.
LAT...LON 3994 8144 3965 8108 3957 8121 3957 8126
3960 8128 3959 8129 3959 8139 3963 8143
3963 8145 3983 8163
07Event by event
2 thunderstorm wind, 1 flood, 1 hail. Local standard time, as filed.
Flood, Venango
- When
- May 21, 8:40 PM EST to May 22, 7:00 AM EST
- Where
- Venango County, 45.18 mi NE of Thornburgh to 43.36 mi NE of Thornburgh
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.472, -79.594
Emergency manager reported flooding along the upper Allegheny river near the town of President.
Hail, Mercer
- When
- May 21, 11:22 PM EST
- Where
- Mercer County, 0.52 mi W of Mercer
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.230, -80.240
Thunderstorm Wind, Mercer
- When
- May 21, 11:45 PM EST
- Where
- Mercer County, 2.34 mi SE of Grove City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 41.143, -80.053
State official reported several trees down blocking East Main Street Extension.
Thunderstorm Wind, Armstrong
- When
- May 22, 1:05 AM EST
- Where
- Armstrong County, 1.25 mi WNW of Whitesburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 40.760, -79.420
State official reported trees down in Kittanning Township.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Illinois, May 21 to 22, 20142 injured · $101 million · 4 in hail · 38 events
- Flash Flooding and Flooding in Ohio, May 21 to 22, 2014$1.5 million · 2.5 in hail · 73 events
- Damaging Winds in Texas, May 21, 2014$2.0 million · 56 kt wind · 5 events
- Flash Flooding and Hail in Indiana, May 21 to 22, 2014$102,000 · 2.75 in hail · 67 events
- Flash Flooding and Flooding in New York, May 21, 2014$1.5 million · 9 events
- Hail and Damaging Winds in Kentucky, May 21 to 22, 2014$413,000 · 1.25 in hail · 27 events
- Flash Flooding and Hail in Ohio, May 21 to 22, 2014$458,000 · 1.5 in hail · 19 events
- Hail and Damaging Winds in Kentucky, May 21, 2014$90,000 · 1.25 in hail · 6 events
- Hail and Damaging Winds in Maryland, May 21 to 22, 2014$16,000 · 1.75 in hail · 37 events
- Damaging Winds in Kentucky, May 21, 201455 kt wind · 41 events
- Tornadoes and Hail in Colorado, May 21, 2014EF0 · 15 events
- Hail and Damaging Winds in Virginia, May 21 to 22, 2014$13,000 · 1.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524032, 523983, 523986, 523989.